CSN Login
Members Online: 19

Hormone therapy & Blood Clots

FreddyJoe
Posts: 42
Joined: Dec 2010

I just read an article about a study of 154,000 men with PC. Those who had hormone therapy had double the rate of blood clots in the veins, arteries or lungs as those who did not have the hormone therapy. Any thoughts on this?

VascodaGama's picture
VascodaGama
Posts: 1528
Joined: Nov 2010

Hi Freddy

I think you are referring to the news in this link;
http://www.reuters.com/article/2011/12/01/us-prostate-cancer-idUSTRE7B02HB20111201

It is well known that HT causes a series of side effects and risks. These are mostly associated to the low testosterone levels in our body. Doctors are not certain of the direct cause but poor metabolism and weight gain seems to be the cause. DES (diethylstilbestrol) estrogen has been associated with blood clots. This used to be a popular drug in HT in the 19th but nowadays doctors recommend LHRH agonists as a substitute which has lesser associations with the problem.

Nevertheless, HT regimens in prolonged periods are known to indulge the risk for heart problems, hypertension and blood sugar abnormalities. Among the many, the traditional side effects are loss of muscle mass, fatigue, hot flushes and low sex drive, but it also causes weight gain, probably due to bad metabolism.
The best way to counter these effects is to adopt a healthy lifestyle by eating healthily and trying to maintain a healthy weight. Guys do better if engage in eating a low fat, well balanced diet and follow regular exercises.

ASCO has included in its guidelines recommendations for HT protocols administered intermittently. A Canadian study has produced the results of 15 years for HT protocols done intermittent vs Continuous which indicated no difference in survival rates. This intermittent modality reduces the time on the drugs which will provide a relief from the side effects (including blood clots) and therefore lessen the probabilities for the risk in heart and vascular problems.

http://www.medscape.com/viewarticle/738760

I would recommend to guys on HT for checking periodically their lipids (changes in white & red blood cells count, cholesterol and glucose measurements) along with the PSA and Testosterone. Bone density scans (DEXA) should be taken every two years and TRT (estrogen patches) should be considered If found with hypogonadism.
Changing lifestyle and diets will reduce the chances for blood clots.

Regards,
VGama

FreddyJoe
Posts: 42
Joined: Dec 2010

VGama
Thanks, that does sound like the article I read. Yes, the risk and side effects from HT are real, I have had most of them, my 2 year period is over, but things are not improving very fast. I am watching the diet carefully and getting exercise but it seems like it will take time for everything to return normal, and according to the Dr, maybe never, as I was on it 2 years and am 70 years old.

VascodaGama's picture
VascodaGama
Posts: 1528
Joined: Nov 2010

Freddy

I cannot agree with the opinion of your doctor. At 70 and two years on the drugs is not a reason to substantiate the thought of a “never return to normalcy”.
There are reported cases where “normalcy” take longer to reach (12-14 months) but the usual period is between 2 to 6 months after the end of drugs effectiveness. For example;
Jan1; shot of Eligard-6 month depot
Jun31; end of drug’s effectiveness
Sep 1 to Dec31; expected period for relief of side effects

Surely different protocols in treatment and patient’s other anomalies may lead to different outcomes. My take as a layman is that guys suffering from hypogonadism, who desperately need a return to normalcy (normal levels of testosterone circulating in the body), should get TRT. Estrogens patches are recommended by Dr. Myers.
For the ones that want to experience a relief from low testosterone without the patches, I recommend engaging in certain diets propitious to increase testosterone. You can read my post in your past thread in this link:
http://csn.cancer.org/node/218254

“.......the local diet incorporates mainly fresh fish, vegetables and fruits.
I have noticed that recently I am eating frequently a variety of local produces in fairly high quantities (in comparison with previous times) which have been linked in studies to improved Testosterone Levels.
The Algarve region in Portugal is the land of figs, almonds, pine nuts, avocados, asparagus and oysters, and I love all of them.
I wonder if this diet is behind my acceptance of the side effects. In this site they relate those foods to improved libido and testosterone; http://www.libido-increasing-food.com/

I hope you too get to the “levels” you wish for.

The best,
VGama

rch
Posts: 78
Joined: Nov 2011

Favorable Study !!
Association of Androgen Deprivation Therapy With Cardiovascular Death in Patients With Prostate Cancer
jama.ama-assn.org/content/306/21/2359

JAMA 2011 vol 306, pp2359-2365 ( Dana-Farber , Brigham and women's Hospital)

Conclusion :
In a pooled analysis of randomized trials in unfavorable-risk prostate cancer, ADT use was NOT associated with an increased risk of cardiovascular death but was associated with a lower risk of Prostate cancer specific mortality and all-cause mortality.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network